Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Pittsburgh, PA

April 8, 2020Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 8, 2020, 2:32 AM EDT for Preston County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2020, 2:32 AM EDT (06:32 UTC)
Expired
Apr 8, 2020, 3:15 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 11:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:38 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 8, 12:38 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1238 AM EDT Wed Apr 8 2020

.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update: Convective clusters across Michigan have now evolved
into a MCS encroaching the northern periphery of the PBZ forecast
area. With steep mid-level lapse rates thanks to the EML, both the
squall line and discrete cells out ahead are more than capable of
producing large hail. Even storms of lesser strength will likely be
producing hail the size of peas.

The squall line will continue to surge south over the next few hours.
Surface instability is greatest west of the PA State Line.
Confirmation of this analysis as Canton recorded a 57 knot wind gust
just moments ago, with nearby observations showing similarly high
gusts. Expect this wind hazard to continue southward to the I-70
corridor, especially areas west of Pittsburgh, as the line progresses
southward.

The observed line is advancing a bit faster than CAM consensus. The
line should pass through Morgantown by no later than 5am.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms are pushing southward across the forecast area, and
should reach the PIT area terminals in another hour. Restrictions
will briefly drop to IFR as the line crosses with improvement
immediately thereafter.

Ceilings are then expected to gradually rise, but remain overcast,
during the day Wednesday with a NW flow and shortwave ridging in
place.

.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 8, 1:54 AM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
154 AM EDT Wed Apr 8 2020

MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020-022-WVZ001-511>514-
090600-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Hancock-Preston-Eastern Preston-Western Tucker-Eastern Tucker-
154 AM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ048-057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509-510-090600-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
154 AM EDT Wed Apr 8 2020

...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 8, 2:17 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     CLOVER                  41.05N  80.35W
04/08/2020                   LAWRENCE           PA   PUBLIC

            TREE DOWN IN DRIVEWAY

&&

EVENT NUMBER PBZ2000807

BROWN
Local storm report, Apr 8, 2:19 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     SEWICKLEY               40.54N  80.18W
04/08/2020                   ALLEGHENY          PA   LAW ENFORCEMENT

            MULTIPLE TREES AND POWER LINES DOWN IN THE BOROUGH OF
            SEWICKLY

&&

EVENT NUMBER PBZ2000808

BROWN
Local storm report, Apr 8, 2:24 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     TSTM WND DMG     1 ENE WALTER CHAPEL     40.60N  79.81W
04/08/2020                   ALLEGHENY          PA   FIRE DEPT/RESCUE

            TREE FELL INTO A HOME IN FRAZER TOWNSHIP.

&&

EVENT NUMBER PBZ2000809

BROWN
Special weather statement, Apr 8, 2:24 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
224 AM EDT Wed Apr 8 2020

MDZ001-PAZ031-075-076-WVZ021-509>512-080700-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
224 AM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT GARRETT...SOUTHERN GREENE...SOUTHWESTERN
FAYETTE...MONONGALIA...PRESTON AND MARION COUNTIES...

At 224 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grantsville to 9 miles east of
Cameron. Movement was southeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Morgantown...                     Fairmont...
Westover...                       Kingwood...
Mountain Lake Park...             Mannington...
Oakland...                        Star City...
Terra Alta...                     Rowlesburg...
Bayard...                         Bittinger...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 30.
  Interstate 68 in West Virginia between mile markers 1 and 32.
  Interstate 79 in Pennsylvania between mile markers 0 and 8.
  Interstate 79 in West Virginia between mile markers 131 and 160.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

LAT...LON 3943 7911 3920 7949 3927 7968 3923 7981
      3924 7985 3930 7989 3943 7989 3945 7994
      3939 8009 3947 8049 3960 8048 3965 8039
      3972 8041 3972 8051 3986 8052 3976 7939
      3972 7939 3972 7893 3971 7893
TIME...MOT...LOC 0624Z 296DEG 32KT 3973 7912 3984 8039
Local storm report, Apr 8, 2:27 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND DMG     1 NNE KENMAWR           40.49N  80.11W
04/08/2020                   ALLEGHENY          PA   PUBLIC

            TREE DOWN AT INTERSECTION OF CORAOPOLIS RD AND ROUTE 51

&&

EVENT NUMBER PBZ2000810

BROWN
Local storm report, Apr 8, 2:31 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 AM EDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND DMG     ROBINSON                40.46N  80.13W
04/08/2020                   ALLEGHENY          PA   PUBLIC

            PERSONAL REPORT OF SEVERAL TREES DOWN IN PERSONS YARD
            AND AT LEAST 1 THAT HIT THEIR HOUSE.

&&

EVENT NUMBER PBZ2000811

BROWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:04 PM EDTSpecial Weather StatementPBZVenango26 min
Apr 7, 11:19 PM EDTSpecial Weather StatementPBZMercer26 min
Apr 7, 11:27 PM EDTSevere Thunderstorm WarningPBZForest33 min
Apr 7, 11:31 PM EDTSevere Thunderstorm WarningPBZForest, Venango29 min
Apr 7, 11:32 PM EDTSpecial Weather StatementPBZClarion, Jefferson28 min
Apr 7, 11:35 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer40 min
Apr 7, 11:47 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango43 min
Apr 8, 12:04 AM EDTSpecial Weather StatementPBZJefferson26 min
Apr 8, 12:10 AM EDTSpecial Weather StatementPBZClarion, Forest, Mercer, Venango50 min
Apr 8, 12:12 AM EDTSpecial Weather StatementPBZBeaver, Butler, Lawrence48 min
Apr 8, 12:23 AM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence52 min
Apr 8, 12:30 AM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer30 min
Apr 8, 12:37 AM EDTTornado WarningPBZBeaver11 min
Apr 8, 12:47 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington43 min
Apr 8, 1:11 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Indiana, Washington, Westmoreland49 min
Apr 8, 1:17 AM EDTTornado WarningPBZAllegheny, Westmoreland6 min
Apr 8, 1:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Washington, Westmoreland39 min
Apr 8, 1:30 AM EDTSpecial Weather StatementPBZWashington30 min
Apr 8, 1:39 AM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Indiana, Washington, Westmoreland51 min
Apr 8, 1:53 AM EDTSpecial Weather StatementPBZGreene, Washington37 min
Apr 8, 2:06 AM EDTSpecial Weather StatementPBZFayette24 min
Apr 8, 1:07 AM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Jefferson, Tuscarawas19 min
Apr 8, 2:08 AM EDTSpecial Weather StatementPBZMuskingum37 min
Apr 8, 2:42 AM EDTSpecial Weather StatementPBZMonroe, Noble33 min
Apr 8, 3:20 AM EDTSpecial Weather StatementPBZNoble25 min
Apr 8, 2:24 AM EDTSpecial Weather StatementPBZMarion, Monongalia, Preston36 min
Apr 8, 2:57 AM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston25 min
Apr 8, 3:02 AM EDTSevere Thunderstorm WarningPBZMarion20 min
Apr 8, 3:18 AM EDTSpecial Weather StatementPBZTucker27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.